CSN Login
Members Online: 5

Side effects from something

turkpat
Posts: 4
Joined: Jun 2001

I am 35 and several months out of chemo and radiation. I started tamox about 5 months ago. I have noticed a definite inability to concentrate sometimes which has me concerned. Don't know if this is a side effect of the tamox or left over stuff from chemo or old age setting in early. Anyone know what this could be and does it pass?

nancys
Posts: 336
Joined: Aug 2000

Hi, Don't want to scare you, it is no doubt a side effect of the chemo. I have heard several complain about this problem and refer to it as chemo brain. Just to be safe, ask your doctor for an MRI on the brain. I have always had an inability to concentrate....When I was a child in school, I had to have total silence to study or became distracted....so this would go un noticed with me. Be sure to talk to your doctor about this and do not let it go on to worry about. Love to you, Nancy

cat1switzerland
Posts: 119
Joined: May 2001

Hi,

Don't worry, even if you lost some brain cells due to chemo, we all use only 10-15% of our brain cells so no need to worry about that ! What I have found is that this difficulty to concentrate is usely linked with being tired. I felt that once after a severe illness when I was 32 or so, and once again after chemo. (I am also on tamoxifen). I have taken an extended vacation since, and have reduced my work load. I now only work 4 days a week, and have Wednesday + the week end off. I have found it helped a lot with my ability to think clearly and to work on problems. I also made a big effort to eat more fruits and vegetables, and that has helped too, it is a better source of vitamins than the supplements.

So take a rest, and don't worry, you'll be OK even if it takes a few months to build your mental energy back up.

Have a good week end,
Cathy

jeancmici
Posts: 682
Joined: Feb 2001

Check into www.google.com
and ask "side effects' of tamoxifen"

Also you can ask the more specific question " does tamoxifen ever cause memory and concentration problems"

Plus here others will be able to tell you their personal problems if any. I have not done the radiation yet so tamox will follow.

Good luck! Stress definitely does what you describe - and remember you've been through a lot.

Good Luck - Jean

imdebra
Posts: 20
Joined: Jun 2001

i'm still in treatment, but the woman who did my wigs and prosthesis told me she went on tamox after and had the same effects. the dosage was cut in half thereafter with no effects and it had been 3 years for her. perhaps cutting down the dosage might help.
i've just had my 5th chemo (ady/cy-4 and now taxol) and from what i've experienced, the effects on thinking, intellect and short term memory are bad the first week after chemo, and thought power seems to improve after-until the next treatment. so i think it's not the long term effects of chemo, but the immediate effects of what you're taking now. just my opinion. best of luck to you and please know you're not alone.

24242
Posts: 1417
Joined: Mar 2001

Even if you are experiencing side affects I am here to say that life will get better. I was unfortunate enough to get them all with every treatment and managed to find alife beyond it all. One of the posted messages to you told you to keep on top of it and that is what it took for me to find medication and relief to all the chronic paina and chronic fatigue I endured. I have a speech I gave about this in the Gallery, I would appreciate it if you would read it. I think it might make you feel better about things. I was only 36 when I was treated for Stage 3 with plenty of lymphnode involvment.
Take care of yourself,
like you I learn from postings,
24242TARA

dawnpawn
Posts: 5
Joined: Jun 2001

This is normal. Your memory is effected by all of the chemo. It will soon go away. It is called chemo brain. My mother and I when through chemotherapy together. We laugh about our forgetfulness. You have to laugh because you feel so silly. No, it isn't a age thing!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network